Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 38, NWS Nashville, TN

June 1, 2009Grundy County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 1, 2009, 5:19 PM CDT for Grundy County, Tennessee. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2009, 5:19 PM CDT (22:19 UTC)
Expired
Jun 1, 2009, 6:45 PM CDT
In force
86 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 57 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 012219
FFWOHX
TNC061-012345-
/O.NEW.KOHX.FF.W.0038.090601T2219Z-090601T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
519 PM CDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GRUNDY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 645 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRUETLI-LAAGER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3524 8580 3546 8577 3545 8553 3534 8554
      3532 8556 3531 8566 3529 8568 3529 8569
      3525 8569

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:35 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 1, 3:35 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT MON JUN 1 2009

.DISCUSSION...
AS UPPER FLOW TURNS FROM NW TO W/SW A WEAK H5 SHORTWAVE MOVES OUT
OF THE ROCKIES INTO THE MIDSTATE BY WED. AS FLOW BECOMES MORE
PERSISTENT FROM THE SOUTH...ENOUGH MOISTURE AND INSTABILITY WILL
ALLOW A SLIGHT CHANCE OF CONVECTION FOR TUE AFTN. AS THE
ASSOCIATED FRONT DRAWS CLOSER TO THE MIDSTATE...PRECIP CHANCES
WILL INCREASE ACCORDINGLY. THE FRONT SHOULD PASS THE AREA WED NGT
WITH PRECIP CHANCES TAPERING OFF THU NGT.

UPPER FLOW TURNS TEMPORARILY TO THE NW AS THE UPPER LEVEL RIDGE
MOVES INTO THE AREA. LITTLE CHANCE OF PRECIP EXPECTED FOR FRI AND
SAT AS A WEAK SFC RIDGE MOVES ACROSS THE AREA.

SLY LOW LEVEL FLOW RETURNS EARLY SUN AS THE UPPER RIDGE FLATTENS
OUT AND MORE UPPER LEVEL IMPULSES BEGIN TO AFFECT THE MIDSTATE. A
SFC LOW MOVES INTO THE PLAINS EARLY SUN WITH A WARM FRONT WELL TO
THE NORTH OF THE AREA OVER THE GREAT LAKES STATES. ENOUGH MOISTURE
AND INSTABILITY WILL MAKE IT BACK INTO THE AREA TO GENERATE A
SLIGHT CHANCE OF CONVECTION FOR SUN AFTN AND BEYOND. &&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      63  93  66  87 /  10  20  20  40
CLARKSVILLE    63  92  66  84 /  10  20  30  50
CROSSVILLE     58  87  62  80 /   0  10  20  30
COLUMBIA       63  92  67  87 /  10  20  20  40
LAWRENCEBURG   63  91  67  87 /  10  20  20  40
WAVERLY        64  92  66  85 /  10  20  30  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Jun 1, 5:18 AM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
518 AM CDT MON JUN 1 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
518 AM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

In the hours before

Local storm report, Jun 1, 5:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 SE COLUMBIA           35.60N 87.02W
06/01/2009  E0.88 INCH       MAURY              TN   PUBLIC

&&

TROUTMAN
Local storm report, Jun 1, 5:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
506 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     1 N COLUMBIA            35.64N 87.05W
06/01/2009                   MAURY              TN   PUBLIC

            TREES DOWN BLOCKING ROAD

&&

TROUTMAN
Local storm report, Jun 1, 5:14 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             1 S COLUMBIA            35.61N 87.05W
06/01/2009  E0.75 INCH       MAURY              TN   TRAINED SPOTTER

&&

TROUTMAN
Local storm report, Jun 1, 5:17 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 N COLUMBIA            35.64N 87.05W
06/01/2009  E0.88 INCH       MAURY              TN   TRAINED SPOTTER

&&

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:59 PM CDTSevere Thunderstorm WarningOHXMaury31 min
Jun 1, 5:04 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford26 min
Jun 1, 5:12 PM CDTSevere Thunderstorm WarningOHXGrundy23 min
Jun 1, 5:27 PM CDTSevere Thunderstorm WarningOHXGiles, Maury33 min
Jun 1, 6:02 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson13 min
Jun 1, 6:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford16 min
Jun 1, 6:23 PM CDTSevere Thunderstorm WarningOHXCumberland22 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.